Let's go on to a case
A 48-year old man has come to see you for breast
tenderness and enlargement over the past year.
His medical history's significant for hypertension
and heart failure which was diagnosed one year ago.
His medications include bisoprolol,
lisinoprol and spironolactone.
He's noticed no change in his
libido over the past year.
On physical examination, vital
signs are normal, his BMI is 30.
There is bilateral areolar tenderness with
firm concentric glandular enlargement.
Thyroid, testes and liver exams are normal.
What is the most likely
cause of this condition?
His libido is unchanged, he's overweight with a BMI of 30
which approaches obesity and also has bilateral gynecomastia
He's taking an anti androgen for the same length of time
that his abnormal breast enlargement has been present
So one should immediately focus on
spironolactone as the cause here.
Spironolactone is an agent that is used for
heart failure as a 2nd or 3rd line agent
but can be and is indeed probably the most common
cause of medication-induced gynecomastia.
Essentially, as an anti-androgen, the
gynecomastia due to spironolactone
is due to an imbalance between estrogen and
free androgen actions on the breat tissue.
Gynecomastia from spironolactone can increase
the aromatisation of testosterone to estradiol,
decrease the testosterone production by the testes and
displace testosterone from sex hormone binding globulin
thereby increasing its
metabolic clearance rate.
It acts an anti-androgen by binding to androgen
receptors and displacing the binding of testosterone
and dihydotesterone to their receptors
Causes of gynecomastia are divided into
those caused by medications, and other causes.
By far the most common is spironolactone, however it can be
seen with cimetidine which patients take for peptic ulcers,
with protease inhibitors in HIV patients,
patents with heart failure who take digoxin,
patients who use ketoconazole
as an antifungal agent,
calcium channel blockers and ACE inhibitors
which are used for high blood pressure,
tricyclic antidepressants and selective
serotonin reuptake inhibitors
Non-medication causes include smoking
marijuana, malnutrition, cirrhosis,
hypogonadism, testicular germ cell tumors,
hypothyroidism and chronic kidney disease.